Ohio, 2024

Tornadoes and Hail in Ohio, February 28, 2024

February 28, 2024 · NWS ILN · 41 events in 9 counties and zones

Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$3.9 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 9:51 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 27, 9:51 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
951 PM EST Tue Feb 27 2024

.SYNOPSIS...
Low pressure and a strong cold front will move east across the
Great Lakes and Ohio Valley tonight and Wednesday, bringing the
threat for showers, thunderstorms, and windy conditions. High
pressure will quickly build east into the Ohio Valley Wednesday
night, resulting in clearing skies, drier air, and much colder
temperatures. The high will persist over the region into
Thursday with below normal temperatures expected.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Continue to highlight the potential for multiple waves of
storms overnight. The initial wave, which was expected to
contain more isolated cells associated with the warm front,
appears to start closer to midnight now based on latest trends
from CAMs and radar/satellite imagery. Interestingly, there has
been a northward shift in some of the CAMs (such as the HRRR) in
the placement of the storms with the warm front, putting SE IN
and portions of the Miami Valley in a higher likelihood of being
impacted from this initial wave. Will have to monitor trends
from this convection across Illinois/Indiana as it moves into
our CWA. The overall environmental parameters have not changed
as strong dynamics are still in place to warrant the concern for
strong to severe storms, with the potential for rotating
updrafts. The 00z ILN sounding does show a warm nose just above
the surface that will need to be overcome. There is a chance
that this cap may be too strong for the isolated convection to
overcome, which would limit the strong storm potential earlier
in the night. However, CAMs still show this cap being broken and
thus show a risk for supercellular development, which will lead
to all hazards being at play (large hail, damaging straight-
line winds and a tornado).

As we progress later into the night, a QLCS will move in from
the west with the pre-frontal trough and be the dominant storm
mode. The orientation of this QLCS will be fairly parallel to
the low-level shear vector, which isn't as ideal for tornadic
development. Even so, other environmental parameters still
suggest that embedded rotation is certainly possible in this
QLCS complex, which would keep the potential for embedded
tornadoes to form. Otherwise, straight-line winds would be the
primary concern with this QLCS. Overall, the latest hi-res model
runs have been slightly less robust on the organization and
overall structure of this QLCS. This may be driven by the
marginal thermodynamics, which is certainly one of the more
limiting factors with the severe potential overnight. Given how
conditional the severe weather is tonight, will have to monitor
radar trends to see how the convection responds to this
environment.

Still cannot rule out isolated hydro concerns if there were to
be any training of thunderstorms. However, flooding concerns
still remain low tonight based on antecedent soil conditions and
QPF trends.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Low pressure will continue east across the Great Lakes while a
cold front sweep east across our region Wednesday morning/early
afternoon. Precipitation will end behind the frontal boundary.
CAA clouds will linger for awhile into the afternoon before
drying and eroding take place from west to east. It will be
windy with wind gusts to 40 mph still possible. Highs will be
early, with temperatures dropping to the upper 20s northwest to
near 40 southeast by 6 pm.

For Wednesday night, high pressure will begin to build int our
area from the west. Skies will clear and winds will diminish. It
will be cold with lows falling into the lower to mid 20s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Surface high pressure dominates the Ohio Valley region to kick
off the long term period with temperatures near to slightly
below normal Thursday afternoon. As high pressure shifts to the
southeast on Friday, a weak mid-level wave quickly moves through
Midwest, providing a brief period of light precipitation Friday
morning through the afternoon. At this time, forecast soundings
show considerable dry air, likely resulting in delayed
precipitation onset. With the drying, wet-bulb cooling may help
allow for a brief period of mixed precipitation through mid-
morning on Friday. Surface temperatures continue to warm through
the day so negative travel impacts are not expected.

Behind this weak feature, mid-level ridging builds back into
the region, supporting another warming trend and temperatures
back into the 70s for Sunday and Monday. Dry weather persists
through the weekend.

Early next week, the next system approaches slowly from the
west. A cold front will stretch southward from Canada, with low-
level moisture attempting to feed northward into the Ohio
Valley. Heavy rainfall is not expected, but rainfall chances
would likely stretch into much of Tuesday as the trough
struggles to pull deep-level dry air into the local area.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
CIGs have mainly lifted above 2000 ft to start the taf period.
Some terminals have observed CIGs improving to VFR, and most
terminals are actually expected to return to VFR over the next
several hours. Synoptic winds still remain around 10-15 kts
with gusts of 20-25 kts out of the south-southwest. LLWS will
become more prominent later this evening with a strengthening
LLJ.

Conditions will deteriorate later tonight as several rounds of
showers/storms are possible, mainly after midnight. KCVG/KLUK
and perhaps KILN are favored to have better coverage and
stronger storm potential overnight. Have introduced a TEMPO
mention for best window that thunderstorm activity will be
present, but certainly could have more isolated storms initiate
before that window.

MVFR CIG reductions become more widespread behind the complex
of showers/storms, mainly arriving early Wednesday morning.
Additionally, winds may slightly weaken as the cold front moves
through, but strong northwesterly winds return on Wednesday as
sustained winds increase to around 15-20 kts with gusts of 30-35
kts possible.

MVFR CIGs linger into Wednesday afternoon, with improvement
starting later in the afternoon from the west.

OUTLOOK...MVFR conditions are possible again Friday into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Clark
SHORT TERM...Hickman
LONG TERM...McGinnis
AVIATION...Clark
Hazardous weather outlook, Feb 27, 4:03 PM EST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 PM EST Tue Feb 27 2024

OHZ026-034-035-042>046-051>056-064-065-074-282115-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Pickaway-Fairfield-Hocking-
403 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms will develop mainly later this evening and
continue into the overnight. A few severe storms will be possible
late this evening through tonight. The main severe threat will be
damaging wind and isolated large hail. However, a tornado or two will
also be possible.

Outside of storms, it will be breezy to windy with wind gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds may gust up to 40 mph on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-282115-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Butler-Warren-Clinton-
Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
403 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms will develop mainly later this evening and
continue into the overnight. Some of the storms will likely be severe.
The main severe threat will be damaging wind and large hail, though a
few tornadoes are possible and a strong tornado cannot be ruled out.
In addition, localized flash flooding is possible for any area seeing
multiple rounds of storms.

Outside of storms, it will be breezy to windy with wind gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds may gust up to 40 mph on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 13 tornado, 7 hail. Local standard time, as filed.

Hail, Franklin

When
February 28, 12:15 AM EST to 12:18 AM EST
Where
Franklin County, 1.27 mi ESE of Grove City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.870, -83.060

Hail, Franklin

When
February 28, 12:23 AM EST to 12:25 AM EST
Where
Franklin County, 0.87 mi SW of Reynoldsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -82.830

Hail, Licking

When
February 28, 12:26 AM EST to 12:28 AM EST
Where
Licking County, 0.53 mi E of Snook Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.970, -82.770

Hail, Fairfield

When
February 28, 12:49 AM EST to 12:51 AM EST
Where
Fairfield County, 0.87 mi SE of Baltimore Cldwll Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -82.570

Thunderstorm Wind, Preble

When
February 28, 4:00 AM EST to 4:02 AM EST
Where
Preble County, 2.58 mi NNE of Sugar Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.716, -84.709

A barn was damaged along with some minor roof damage to a house.

Thunderstorm Wind, Preble

When
February 28, 4:03 AM EST to 4:05 AM EST
Where
Preble County, 0.07 mi W of Camden
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.630, -84.651

A pole was downed on North Liberty Street.

Thunderstorm Wind, Preble

When
February 28, 4:16 AM EST to 4:18 AM EST
Where
Preble County, 0.87 mi SW of Gratis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.640, -84.540

Several trees were downed.

Thunderstorm Wind, Preble

When
February 28, 4:20 AM EST to 4:22 AM EST
Where
Preble County, 0.53 mi E of West Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.580, -84.540

A few trees were downed.

Thunderstorm Wind, Montgomery

When
February 28, 4:23 AM EST to 4:25 AM EST
Where
Montgomery County, 0.43 mi NW of Dayton
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.755, -84.186

Some wires were downed on Green Street.

Thunderstorm Wind, Montgomery

When
February 28, 4:30 AM EST to 4:32 AM EST
Where
Montgomery County, 0.82 mi NE of Dayton
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.759, -84.170

Wires were downed on Drummer Avenue.

Thunderstorm Wind, Montgomery

When
February 28, 4:35 AM EST to 4:37 AM EST
Where
Montgomery County, 1.59 mi W of Sulphur Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.870, -84.130

A large tree fell onto a house. Another tree fell onto a nearby car.

Tornado, Montgomery

When
February 28, 4:37 AM EST to 4:38 AM EST
Where
Montgomery County, 0.56 mi E of Eastview to 0.42 mi S of Page Manor
Rating
EF0
Path length
0.59 mi
Path width
200 yd
Continued into
Greene, Oh (ILN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.770, -84.109

The tornado first touched down in far northeast Montgomery County, near dwellings located just south of Wright-Patterson Air Force Base. Large hardwood branches were broken near the intersection of Mitchell Drive and Spinning Road. Minor tree damage continued across Airway Road into portions of the Wright Field Airport, where it crossed into Greene County at 0438EST. The tornado continued east-northeast into Greene County before lifting near Wright State University at 0441EST.

Tornado, Greene

When
February 28, 4:38 AM EST to 4:41 AM EST
Where
Greene County, 1.02 mi WNW of New Germany to 0.73 mi E of (Ffo)wright-Patt Afb
Rating
EF1
Path length
1.8 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.774, -84.099

The tornado initially touched down at 0437EST in far northeast Montgomery County, near the intersection of Mitchell Drive and Spinning Road. The tornado moved quickly east-northeast and entered Greene County, just past Airway Road as it moved into the far southern portions of Wright-Patterson Air Force Base at 0438EST.

A restoration hangar at Wright-Patterson Air Force Base received minor structural damage with sheet metal ripped off. Some planes that were in the process of being restored also suffered damage due to flying debris. This damage was notable enough to warrant EF1 strength winds of around 100 mph. Additional damage occurred along Loop Road, where guard rails were bent and several hardwood trees were broken and snapped. A few of the dwellings on the eastern side of the base had damage to the roofs as shingles were ripped off.

More residential damage was observed just east of the base, with quite a bit of shingles lost on the roof of an apartment complex, just behind a grocery store. Based on the damage, the tornado weakened as it traveled further eastward from this point, with mainly tree damage observed. The last bit of tree damage was found near University Boulevard, just west of the Student Union at Wright State University.

Thunderstorm Wind, Greene

When
February 28, 4:48 AM EST to 4:50 AM EST
Where
Greene County, 1.47 mi W of Goes
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
39.769, -83.948

A few trees were downed near the south end of W Enon Road.

Thunderstorm Wind, Greene

When
February 28, 4:49 AM EST to 4:51 AM EST
Where
Greene County, Goes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.770, -83.920

Several trees were downed along Snively Road, east of Sutton Road.

Thunderstorm Wind, Greene

When
February 28, 4:50 AM EST to 4:52 AM EST
Where
Greene County, 0.53 mi W of Yellow Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.800, -83.890

Two power poles were blown over and several trees were uprooted. A couple of homes just south of Yellow Springs had minor roof damage.

Thunderstorm Wind, Clark

When
February 28, 4:50 AM EST to 4:51 AM EST
Where
Clark County, 0.87 mi NW of Springfield Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -83.840

The wind gust was measured at Springfield-Beckley Airport.

Thunderstorm Wind, Clark

When
February 28, 4:51 AM EST to 4:53 AM EST
Where
Clark County, Springfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
39.830, -83.830

Several trees were downed along Jackson Road, Springfield Jamestown Road and Mosier Road.

Tornado, Clark

When
February 28, 4:52 AM EST to 5:06 AM EST
Where
Clark County, 2.28 mi NW of Pitchin to 1.51 mi E of Brighton
Rating
EF2
Path length
13.12 mi
Path width
500 yd
Continued into
Madison, Oh (ILN)
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.857, -83.795

The first known damage from this tornado was in a stand of trees southwest of Selma Pike. Additional tree damage was found on Selma Pike south of Shawnee High School, where several trees were snapped. The tornado then strengthened and broadened as it moved east-northeast, eventually reaching EF2 intensity as it crossed Mitchell Road, Ridge Rd, and Highway 41, where three homes had complete roof loss. Intermittent EF1 and EF2 damage, consisting of around a dozen barns and outbuildings destroyed and more homes with complete roof loss, then continued for around 10 miles before the tornado entered Madison County about 1.5 miles east of Brighton at 0506EST. The tornado ended in Madison County at 0515EST, 4 miles north northeast of London.

Thunderstorm Wind, Clark

When
February 28, 4:52 AM EST to 4:54 AM EST
Where
Clark County, 1.46 mi ENE of Springfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.840, -83.806

A few trees were downed and a house on Old Clifton Road had minor damage.

Hail, Clark

When
February 28, 4:52 AM EST to 4:54 AM EST
Where
Clark County, 1.06 mi E of Maitland
Measured
2 in hail
Reported by
Public
Coordinates
39.930, -83.830

Thunderstorm Wind, Clark

When
February 28, 4:59 AM EST to 5:01 AM EST
Where
Clark County, 1.73 mi ENE of Harmony
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
39.930, -83.670

A 12 inch diameter tree was downed near New Love Road and Interstate 70.

Tornado, Madison

When
February 28, 5:06 AM EST to 5:15 AM EST
Where
Madison County, 2.3 mi WSW of Summerford to 1 mi NNE of Lafayette
Rating
EF2
Path length
7.99 mi
Path width
500 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.920, -83.542

The tornado first touched down in Clark County at 0452EST, 5 miles south-southeast of Springfield. It moved east-northeast and crossed into Madison County at 0506EST, 2.3 miles west-southwest of Summerford.

The tornado downed numerous trees and caused significant damage to several structures as it moved through western Madison County. Notable damage occurred at the Madison County Airport where one of the metal hangars was completely collapsed. There was also significant damage to several other hangars and planes at the airport. Based on the damage, winds were estimated to be 130 mph at this location. The tornado continued east from here, damaging other dwellings and trees. One home in particular had its second story completely removed. The tornado then lifted in an open field, 1 mile north-northeast of Lafayette.

Thunderstorm Wind, Madison

When
February 28, 5:11 AM EST to 5:12 AM EST
Where
Madison County, 0.53 mi E of London Madison Co Ar
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
39.930, -83.460

Tornado, Madison

When
February 28, 5:14 AM EST to 5:25 AM EST
Where
Madison County, 2.01 mi E of London to 1.56 mi ESE of West Jefferson
Rating
EF1
Path length
9.17 mi
Path width
250 yd
Continued into
Franklin, Oh (ILN)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.886, -83.413

The tornado developed near State Route 665, east of London, and moved to the east-northeast. The tornado initially caused minor tree and structural damage, including a tipped over trailer. It then strengthened as it crossed Spring Valley Road and then across Glade Run Road, where it peaked in intensity as it crossed Wilson Road. At this location, a home lost part of its roof and tree damage was considerable, with snapped|off trunks. Damage in this area was consistent with wind speeds of around 110 mph.

The tornado continued across West Jefferson-Klousville Road and then onward to Olmstead Road. Additional damage meeting the EF1 category was found along Roberts Road, just southeast of Plain City Georgesville Road. The tornado then entered Franklin County at 0525EST, about 1.5 miles east-southeast of West Jefferson. It continued east-northeast for about 3 more miles before ending just before reaching Alton Hall Elementary School at 0528EST.

Tornado, Franklin

When
February 28, 5:25 AM EST to 5:28 AM EST
Where
Franklin County, 2.31 mi WSW of Darby Dan Arpt to 0.55 mi NNW of Columbus Southwest A
Rating
EF0
Path length
3.13 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.922, -83.242

The tornado initially touched down in Madison County at 0514EST, 1 mile east of London. The tornado moved east-northeast and entered Franklin County at 0525EST, about 1.5 miles east southeast of West Jefferson. The tornado caused damage to trees and outbuildings as it moved through far Western Franklin County. The last known damage from this tornado occurred near the intersection of Alton Road and Murnan Road.

Tornado, Franklin

When
February 28, 5:26 AM EST to 5:31 AM EST
Where
Franklin County, 0.42 mi NW of Mudsock to 1.82 mi WNW of San Margherita
Rating
EF1
Path length
3.81 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.005, -83.184

A weak tornado developed on the west side of Alton and Darby Creek Road and moved along the north side of Roberts Road through portions of the city of Hilliard. Along the path, damage was a consistent mix of snapped trees, uprooted trees, numerous instances of minor roof and siding damage. One home on Hilliard Rome Road lost part of its roof, and another home near Westbreeze Drive had an attached garage peeled away and shifted. Damage in this area was consistent with wind speeds of around 110 mph.

The tornado weakened as it approached Interstate 270 and dissipated on the east side of the interstate. Additional damage was observed on both the west and east side of the interstate.

Tornado, Franklin

When
February 28, 5:28 AM EST to 5:29 AM EST
Where
Franklin County, 1.94 mi SE of Wrightsville to 1.86 mi W of Darbydale
Rating
EF0
Path length
0.51 mi
Path width
60 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.850, -83.225

The first known damage from this tornado occurred on the southeast corner of the intersection of Biggert Road and London Groveport Road. Several stands of trees in this area were damaged and some minor roof damage to outbuildings was also observed. One stand of trees south of London Groveport Road had several trees snapped at the trunk.

Additional minor tree damage was observed further west on London Groveport Road. After this, the tornado is believed to have moved over a forested area near Big Darby Creek and no additional damage was found.

Tornado, Pickaway

When
February 28, 5:29 AM EST to 5:32 AM EST
Where
Pickaway County, 2.12 mi W of Harrisburg to 0.4 mi N of Harrisburg
Rating
EF0
Path length
2.18 mi
Path width
80 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.804, -83.210

The first known damage from this tornado occurred south of Carson Road, where several trees were damaged and some of the debris was blown onto southbound Interstate 71.

Additional damage was found further east on Carson Road, where roof damage occurred to some homes and a stand of trees had a notable but narrow path of damage. More tree damage was located on the southwest side of Harrisburg, along Harrisburg Road and U.S. Route 62. Finally, some trees and tree branches were downed on Ohio State Route 762, just south of U.S. Route 62.

Hail, Franklin

When
February 28, 5:31 AM EST to 5:33 AM EST
Where
Franklin County, 0.53 mi W of Grove City
Measured
1.5 in hail
Reported by
Public
Coordinates
39.880, -83.090

Two separate reports of ping pong sized hail were received in the Grove City area.

Thunderstorm Wind, Pickaway

When
February 28, 5:39 AM EST to 5:41 AM EST
Where
Pickaway County, 2.44 mi ENE of Commercial Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.781, -83.026

A few power poles were downed along State Route 104.

Thunderstorm Wind, Pickaway

When
February 28, 5:40 AM EST to 5:42 AM EST
Where
Pickaway County, 2.48 mi WNW of Duvalls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.790, -82.989

A semi trailer was flipped over on U.S. Route 23 near Picway Road.

Hail, Franklin

When
February 28, 5:42 AM EST to 5:44 AM EST
Where
Franklin County, 1.48 mi NNE of Gahanna
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -82.860

Tornado, Franklin

When
February 28, 5:48 AM EST to 5:52 AM EST
Where
Franklin County, 0.89 mi SSW of Groveport to 1.04 mi E of Canal Winchester
Rating
EF0
Path length
4.4 mi
Path width
50 yd
Continued into
Fairfield, Oh (ILN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.838, -82.886

The tornado began within or near the Walnut Woods Metro Park area, more specifically west of Richardson Road. Numerous pine trees were snapped and uprooted, likely indicating the strongest period of the tornado. The tornado continued eastward over Lithopolis Road where more tree damage was observed. In the Canal Winchester area, additional tree damage and light structure damage was observed throughout the city, with the damage centered on West Waterloo Street on the north side of town. The tornado then moved into Fairfield County as it crossed U.S. Route 33 at 0552EST. The tornado ended at 0554EST, about 1.5 miles north of Waterloo.

Thunderstorm Wind, Franklin

When
February 28, 5:48 AM EST to 5:49 AM EST
Where
Franklin County, (Lck)rckenbckr Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.820, -82.930

Tornado, Franklin

When
February 28, 5:49 AM EST to 5:53 AM EST
Where
Franklin County, 1.53 mi N of Blacklick to 2.81 mi ESE of Headleys Corners
Rating
EF2
Path length
2.92 mi
Path width
300 yd
Continued into
Licking, Oh (ILN)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
40.022, -82.819

The tornado began in the Havens Corners area near Blacklick Elementary School and quickly strengthened as it moved through the Havenswood neighborhood, where it produced tree and minor structural damage indicative of winds between 85 mph and 100 mph. The tornado continued to rapidly strengthen as it approached McOwen Road, where considerable tree damage was observed and numerous stands of soft and hard wood trees were uprooted or completely snapped off. A shipping container was also tossed and a home suffered extensive roof loss along with the loss of one exterior wall. In this area, winds were estimated to be around 120 mph. The tornado began weakening slightly as it crossed into Licking County at 0553EST, near the intersection of Dixon and McOwen Roads. The tornado continued east-northeast across western Licking County and ended at 0603EST, about 2 miles west southwest of Granville.

Tornado, Fairfield

When
February 28, 5:52 AM EST to 5:54 AM EST
Where
Fairfield County, 1.73 mi NW of Waterloo to 1.54 mi N of Waterloo
Rating
EF0
Path length
1.31 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.849, -82.800

The tornado initially touched down in Franklin County at 0548EST, 1 mile south of Groveport. It moved east-northeast and entered Fairfield County at 0552EST, as it moved across U.S. Route 33 in Canal Winchester. The tornado caused minor damage to trees and structures south of Dove Parkway before ending.

Tornado, Licking

When
February 28, 5:53 AM EST to 6:03 AM EST
Where
Licking County, 2.65 mi WSW of Jersey to 2.15 mi WSW of Granville
Rating
EF2
Path length
11.12 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.040, -82.768

The tornado began in Franklin County at 0549EST in the Havens Corners area. It moved east-northeast and entered Licking County near the intersection of Dixon and McOwen Roads at 0553EST. The tornado caused a wide swath of tree and structural damage along its path across Graham Road SW and the Jersey area. Structural damage was mainly in the form of windows blown out, destroyed barns, and minor roof removal. The tornado slowly weakened as it moved east-northeast toward the southwest side of Granville where it dissipated. Along this stretch, mainly tree and very minor structural damage was noted.

Thunderstorm Wind, Fairfield

When
February 28, 5:57 AM EST to 5:59 AM EST
Where
Fairfield County, 1.72 mi N of Havensport
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.845, -82.670

Several trees and barns were damaged along Basil Western Road and Reynoldsburg Baltimore Road.

Thunderstorm Wind, Fairfield

When
February 28, 5:57 AM EST to 5:59 AM EST
Where
Fairfield County, 0.69 mi S of Stoudertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.860, -82.680

A barn roof was damaged.

Thunderstorm Wind, Licking

When
February 28, 6:06 AM EST to 6:08 AM EST
Where
Licking County, 0.87 mi SE of Granville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.060, -82.510

Numerous trees were uprooted and several buildings were damaged at Lake Hudson near Granville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154074, 1154076, 1154077, 1154078, 1155983, 1154088, 1155982, 1154084, 1154101, 1154108, 1154115, 1154221, 1154228, 1155992, 1155995, 1155996, 1156003, 1155999, 1155080, 1156000, 1156001, 1156005, 1155082, 1156006, 1155083, 1155951, 1155084, 1155085, 1155086, 1156051, 1156055, 1156056, 1156057, 1155087, 1156058, 1155089, 1155955, 1155090, 1156059, 1156060, and more.